Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

April 17, 2015Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 17, 2015, 9:36 PM CDT for Jefferson County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2015, 9:36 PM CDT (02:36 UTC)
Expired
Apr 17, 2015, 10:00 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 9:13 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS54 KLCH 180236
SVRLCH
TXC245-180300-
/O.NEW.KLCH.SV.W.0005.150418T0236Z-150418T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1000 PM CDT

* AT 934 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WINNIE TO 24 MILES SOUTH OF SABINE PASS...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAUMONT...PORT ARTHUR...NEDERLAND...NOME...SABINE PASS...CENTRAL
  GARDENS...HAMSHIRE...CHINA...LA BELLE...PORT ACRES...SOUTHEAST
  TEXAS REGIONAL AIRPORT...FANNETT...STOWELL...WINNIE AND SEA RIM
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3008 9444 3012 9407 3009 9409 3007 9403
      3003 9403 3003 9400 3001 9400 2990 9390
      2986 9393 2985 9392 2985 9394 2981 9395
      2968 9384 2968 9404 2959 9427 2971 9436
      2989 9436 2989 9444
TIME...MOT...LOC 0234Z 261DEG 33KT 2990 9441 2939 9403 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:34 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 17, 9:34 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
934 PM CDT FRI APR 17 2015

.DISCUSSION...
SVR MCS TRUCKING ENE AT 30-35 KTS ACROSS SE TX/COASTAL WATERS.
KXIH AWOS ABOUT 15 MILES SE OF GALVESTON REPORTED A 61 KNOT WIND
GUST AS THE APEX OF THE BOW PASSED OVER THIS PLATFORM. THUS...FOR
THIS AND THE LIKEHOOD OF IT CONTINUING SVR FOR THE NEXT 4-5
HOURS...SPC ISSUED SVR WATCH #71 THRU 2 AM FOR SE TX COUNTIES/LA
PARISHES ALONG AND S OF I-10 INCLUDING THE COASTAL WATERS.
AFTERWARDS...AREAS OF SHRA/TSRA LIKELY TO CONTINUE WELL INTO
SAT...ADDING TO THE FLASH FLOOD THREAT OF THIS WX SYSTEM. FLASH
FLOOD WATCH CONTINUES THRU 6 PM SAT. MAIN ADJUSTMENTS WERE TO
TIMING OF POPS/WX AND SVR WORDING TO FORECAST FOR THE OVERNIGHT
HOURS.

DML

&&

.PREV DISCUSSION... /ISSUED 721 PM CDT FRI APR 17 2015/

DISCUSSION...
FOR THE 00Z TAF PACKAGE.

AVIATION...
DIFFICULT FCST THIS EVENING WITH UNCERTAINTY REGARDING EVOLUTION
OF CONVECTIVE COMPLEX OVER SE TX THE PRIMARY CONCERN. RADAR
IMAGERY INDICATES A FASTER EASTWARD PROGRESSION THAN PREVIOUS
MODEL PROGS...THUS HAVE SPED UP THE ARRIVAL AT THE KBPT...KLCH AND
KAEX TERMINALS. FCSTS AT KARA AND KLFT WERE LEFT UNCHANGED FOR
NOW.

13

PREV DISCUSSION... /ISSUED 344 PM CDT FRI APR 17 2015/

DISCUSSION...
OUR NEXT HEAVY RAIN EVENT APPEARS TO BE TAKING SHAPE WELL TO OUR
WEST AS REGIONAL 88DS SHOW CONVECTION ASSOCIATED WITH NEXT IMPULSE
ALOFT AND APPROACHING MID-LEVEL SPEED MAX ALREADY DEVELOPING OVER
WRN/CNTL TX ATTM. THIS ACTIVITY WILL CONTINUE PUSHING EWD THROUGH
THE EVENING...WHILE ALSO FURTHER DEVELOPING AS INCREASING
ENVIRONMENTAL MOISTENING TAKES PLACE AHEAD OF IT...THUS EXPECTING
WIDESPREAD SHOWERS AND STORMS TO DEVELOP OR MOVE INTO THE AREA
TONIGHT. FORECAST SOUNDINGS INDICATE GOOD LOW-LEVEL SHEAR/LAPSE
RATES ACROSS THE FORECAST AREA TONIGHT...WITH BEST VALUES ACROSS
THE SWRN ZONES WHERE SEVERE WORDING WAS INCLUDED IN THE
GRIDS/ZONES. IN ADDITION AS STATED EARLIER...HEAVY RAINS ARE
EXPECTED TO ACCOMPANY THIS CONVECTION AND THUS THE FLASH FLOOD
WATCH WAS EXTENDED TO ACCOUNT.

SHOWERS/STORMS WILL CONTINUE ACROSS THE AREA TOMORROW AS YET
ANOTHER IMPULSE ALOFT SLIPS INTO THE REGION. THE ENTIRE FORECAST
AREA IS INCLUDED IN AN SPC SLIGHT RISK FOR TOMORROW...HOWEVER AM A
LITTLE CONCERNED ABOUT AVAILABLE INSTABILITY GIVEN EXPECTED
EARLIER CONVECTION AND HOW IT MAY WORK OVER THE ATMOSPHERE PLUS
LIMITED HEATING FROM CLOUD COVER/PRECIP. FOR NOW AM NOT INSERTING
SEVERE MENTION INTO THE SATURDAY GRIDS/ZONES BUT AM SURE THIS WILL
BE RE-EVALUATED BY LATER SHIFTS...STAY TUNED.

PRECIP WILL BEGIN WORKING ITS WAY OUT OF THE FORECAST AREA
SATURDAY NIGHT AND SUNDAY AS THE LONGWAVE TROF AXIS SHIFTS EWD
ACROSS THE SRN PLAINS..AND ASSOCIATED SFC FRONTAL BOUNDARY FINALLY
CROSSES THE AREA. ATTM MONDAY LOOKS DRY AS A NRLY FLOW IS PROGGED
THROUGH THE COLUMN. HOWEVER OUR POP-FREE FORECAST LOOKS SHORT-
LIVED FOR AT LEAST THE WRN PORTIONS OF THE AREA AS RETURN FLOW
SETS UP IN TIME FOR ANOTHER WEAK DISTURBANCE MOVING OUT OF MEXICO.
THE REMAINDER OF THE FORECAST LOOKS LIKE A GRADUAL REPEAT OF THE
PAST WEEK AS GRADUAL MOISTENING AND PERIODIC IMPULSES ALOFT
COMBINE FOR PERIODS OF CONVECTION BEGINNING MID-WEEK. HOWEVER AM
CAPPING POPS IN THE LOW END CHANCE RANGE FOR NOW DUE TO LONG-RANGE
TIMING UNCERTAINTIES.

MARINE...
NO FLAGS ANTICIPATED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  76  64  82 /  90  90  50  20
LCH  69  77  65  82 /  90  90  50  20
LFT  70  78  66  84 /  90  90  60  30
BPT  69  79  65  82 /  90  90  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR LAZ027>033-
     041>045-052>055-073-074.

TX...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TXZ180-201-215-
     216-259>262.

GM...NONE.
&&

PUBLIC...04
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
449 AM CDT FRI APR 17 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-181000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
449 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WHILE ISOLATED AREAS OF HEAVY RAIN WILL BE POSSIBLE THIS
MORNING...SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE TODAY.
SOME FLOODING WILL STILL BE POSSIBLE ESPECIALLY EARLY THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON. BESIDES THE POTENTIAL FOR FLOODING EARLY THIS
MORNING...NO WIDESPREAD WEATHER HAZARDS ARE EXPECTED FOR THE
REMAINDER OF THE DAY.

AN UPPER LEVEL DISTURBANCE WILL BRING INCREASING SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT. FLOODING WILL BE POSSIBLE
ESPECIALLY AFTER MIDNIGHT. A FEW THUNDERSTORMS MAY APPROACH
SEVERE LIMITS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AND
SATURDAY NIGHT. SINCE THE GROUND IS ALREADY SATURATED...FLOODING
OF POOR DRAINAGE AREAS MAY OCCUR. STRONG THUNDERSTORMS MAY PRODUCE
HAIL AND GUSTY WINDS AND A FEW STORMS MAY REACH SEVERE LIMITS.

SHOWERS AND THUNDERSTORMS WILL ENDING ON SUNDAY WITH DRY WEATHER
FORECASTED FOR EARLY NEXT WEEK. THE APPROACH OF AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA BY THE MIDDLE OF NEXT WEEK. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED WITH THIS SYSTEM AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY.

In the hours before

Local storm report, Apr 17, 6:11 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
611 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      4 E SOUR LAKE           30.14N 94.33W
04/16/2015                   HARDIN             TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS FLOODING OFF OF STATE HIGHWAY 105
            BETWEEN BEVIL OAKS AND SOUR LAKE. TIME ESTIMATED FROM
            RADAR.

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:04 PM CDTSpecial Weather StatementLCHJefferson56 min
Apr 17, 10:41 PM CDTAreal Flood AdvisoryLCHJefferson64 min
Apr 18, 1:16 AM CDTAreal Flood AdvisoryLCHJefferson3 hr
Apr 18, 10:25 AM CDTRiver Flood WarningLCHJefferson, Orange3 days

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.